Drug Poisoning, What To Do?

In case of drug intoxication, the severity of this event will depend, among other things, on the quantity of drugs ingested and the physical characteristics of the subject.
Drug poisoning, what to do?

The symptoms and consequences of drug intoxication are highly dependent on the type of drug, and can even be fatal. The degree of intoxication will depend, among other things, on the quantity of drugs ingested and on the characteristics of the subject.

In the next lines we will examine the different types of intoxication and the signs to promptly recognize drug intoxication and implement the intervention measures envisaged in these cases.

5 types of drug poisoning

Drug poisoning
Drug intoxication can produce various symptoms and consequences depending on the amount of drugs taken and the characteristics of the subject.

Drug poisoning can be classified into 5 types based on several variables.

1. Extent of clinical complications

In case of drug intoxication, complications in patients can be mild, moderate and severe.

2. Characteristics of the event

Symptoms can occur immediately or delayed. Some drugs produce their toxic effects quickly, while others take a little longer.

  • Reversible or irreversible poisoning: In reversible poisoning, there is an improvement when the substance is removed from the body. In the irreversible one, however, the damage is irreparable. This also depends on the affected organ or function, and reversible and irreversible symptoms can occur at the same time.
  • Local or systemic intoxication : in this case the toxic substance causes damage where it comes into contact with the body. There are several substances that can affect the body in a systemic or generalized way and can even act in combination.

3. Times of onset of symptoms

We can also classify intoxications based on the time taken before symptoms occur.

  • Acute intoxication : in these cases the symptoms appear in less than 24 hours and their evolution is variable.
  • Subacute intoxication : ailments occur at different levels. Symptoms do not appear immediately, but after several days.
  • Chronic intoxication : it is due to the continuous or repeated absorption of a toxic substance. It can also be small amounts, but accumulated in the body. It is the most difficult type of drug poisoning to recognize.

4. Origin of the event

In this case we will have the following subdivision:

  • Voluntary : intentionally produced intoxications, such as suicides.
  • Accidental : they are quite frequent. They occur from the wrong intake of a drug, overdose or interaction with other drugs or substances such as alcohol.

5. Pathways of absorption

Depending on the way in which the substance comes into contact, intoxications can be classified as follows: by digestion, inhalation, injection and by skin or mucous membrane contact.

Signs of drug intoxication

Headache
Dizziness and headache are common symptoms in people with drug intoxication. However, other clinical manifestations may also arise.

Symptoms of drug intoxication will depend on the type of drug involved, the route of administration, and the person’s physical characteristics. Therefore, the consequences will also be variable, even going to be fatal in some cases.

Symptoms of drug intoxication

The first symptoms can be quite common and not too specific, among them we have:

  • Vertigo, headache and confusion.
  • Drowsiness or hyperactivity and difficulty moving.
  • Alteration of heart and respiratory rate.
  • Nausea, vomiting.
  • Changes in vision and speech.
  • Diarrhea, abdominal pain.
  • Burns or redness of the lips and rashes.

What to do in case of drug poisoning?

In the face of suspicion of drug intoxication, action must be taken quickly and remain calm.

Symptoms may take some time to manifest. However, if you suspect the person is intoxicated, don’t wait for them to show up.

First of all, the nearest Poison Control Center (CAV) should be called. A doctor will respond and you will need to explain the situation, the symptoms, the name of the suspect drug and any other details requested.

If you already know the drug that caused the intoxication, the professional will indicate the first steps to follow or, if necessary, ask for emergency assistance.

Meanwhile, examine and monitor the person’s airways, breathing, and pulse. However, do not induce vomiting unless explicitly requested by the toxicology center or a healthcare professional.

Conclusion

In the event of drug intoxication, prompt first aid, pending medical assistance, can save a person’s life. However, it is always necessary to follow the recommendations of a professional.

Related Articles

Leave a Reply

Your email address will not be published. Required fields are marked *

Back to top button